MAUDE Adverse Event Report: DEPUY-SYNTHES SPINE POLYAXIAL SCREW 5.5MM X 7.00MM X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY-SYNTHES SPINE POLYAXIAL SCREW 5.5MM X 7.00MM X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 188112740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Review of the device history record identified no issues during the manufacturing or release of the product that could be attributed to the problem reported by the customer.The product was released accomplishing all quality requirements.A follow up report will be filed upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient had fusion with implants approximately one year ago with unknown surgeon.Patient subsequently fell at work and when an xray was taken, it showed the shafts of both s1 screws bilaterally had sheared off from the head.Posterior hardware removal l5/s1 was performed.Because there was already bony fusion, all implants were removed without replacement.
 
Additional Manufacturer Narrative
Visual examination of the returned device revealed the shank was fractured off the screw head.Screw shank was not returned.Device was subsequently sent for fracture analysis.Optical imaging found two surface morphologies, a smooth region and a grainy/rough region with progression lines which are indicative of fatigue failure.A trend analysis was conducted.No emerging trends were found requiring further actions.The root cause cannot be positively determined from the sample and the information provided.However, based on the evaluation, the possible cause of the breakage is fatigue failure of the screw and inability of the screw to bear the load or the effect of the fall by the patient which will cause the shafts of the screw to break.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL SCREW 5.5MM X 7.00MM X 40MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY-SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6811014
Report Number1526439-2017-10688
Device Sequence Number19349472
Product Code NKB
UDI-Device Identifier10705034146973
UDI-Public(01)10705034146973
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K111136
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number188112740
Device Catalogue Number188112740
Device Lot NumberRL139406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2017
Initial Date Received by Manufacturer 07/28/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date08/22/2017
Supplement Report FDA Received Date09/13/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;